Don't Wait. Get Help Now All calls 100% confidential and free

(617) 657-2877

Heroin Overdose Treatment

A heroin overdose can be extremely scary for someone to experience, but there are immediate treatments available. Once an overdose has been recognized and treated it is a great time to seek follow-up care for opioid dependency.

According to the Centers for Disease Control and Prevention (CDC), around 14,000 people die from a drug overdose involving heroin every year in the United States.

Because of the common practice currently of cutting heroin with fentanyl, a prescription opioid which is much more potent than heroin, drug overdose deaths are on the rise.

Fortunately, a heroin overdose is not a death sentence and most people who have one will survive if properly prepared.

Treating Heroin Overdose With Naloxone

When treating someone who is experiencing an opioid overdose, a drug called naloxone (Narcan) can truly be life-saving and is a great aid for family members to keep in their toolkit.

Naloxone is an opioid antagonist that immediately binds to opioid receptors in the body and blocks heroin from activating them. Essentially, what happens then is an overdose reversal.

The medication naloxone is available in some state pharmacies without a prescription under the brand name Narcan, and comes in a convenient-to-use nasal spray.

Recognizing A Heroin Overdose

The following are common signs that someone is experiencing a heroin overdose and needs immediate help.

Signs of a heroin overdose include:

  • slowed or shallow breathing
  • pale skin
  • bluish lips and fingertips
  • weak pulse
  • pinpoint pupils
  • trouble staying awake, nodding off on heroin
  • nausea or vomiting
  • seizures or muscle spasms
  • disorientation and confusion

How To Respond To A Heroin Overdose

When someone is having a heroin overdose, time is of the essence. An overdose will start roughly 10 minutes after the dose was taken. Because it can be life-threatening, medical attention should be sought immediately.

Take the following steps if someone you know is having a heroin overdose:

  • Call 911 (or take the person to the closest emergency department or emergency room).
  • Administer naloxone, if available.
  • Perform CPR, if you have training.
  • Administer a second dose of naloxone, if no response to the first dose.
  • Place the person on their side.
  • Stay with them until first responders arrive.

Under Good Samaritan laws in some states, law enforcement cannot arrest you for heroin use while seeking medical services for a person overdosing.

Follow-Up Care For An Opioid Overdose

Anyone who experiences what could have been a fatal overdose of any kind should seek follow-up care to reduce their risk of overdose in the future.

Follow-up care can include:

  • medical heroin detox
  • medication-assisted treatment with methadone or buprenorphine
  • inpatient or outpatient heroin treatment
  • individual, group, or family counseling
  • behavioral therapy
  • dual diagnosis treatment
  • 12-step programs
  • relapse prevention support

Get The Care You Need For Heroin Addiction

At Bedrock Recovery Center, we understand how difficult it can be for anyone with an opioid addiction or opioid use disorder to seek help.

Please do not hesitate to reach out to our treatment program specialists when you are ready to start an inpatient or outpatient program for substance use.

It is never too late to get started on the right path away from drug addiction — give us a call today.

Ready to make a change? Talk to a specialist now.